Volume 26
Number 3
Jul 2018
Back to issue
Case Reports
E. Bruwiere, N. Janssen, S. van Santen

Drug reaction with eosinophilia and systemic symptoms (DRESS) is a rare, but potentially lethal disorder characterised by fever, exanthema and systemic organ involvement. We present a young woman with a complex medical history, including endocarditis and DRESS, suffering from fever for which antibiotics were prescribed. After initial recovery the fever returned, along with a rash. Her condition progressively deteriorated into shock, requiring ICU admission. Soon after, an acute respiratory distress syndrome (ARDS) evolved, which called for mechanical ventilation with deep sedation and prone positioning. After extensive investigations excluding most autoimmune, infectious and haematological aetiologies, DRESS was considered. Antibiotics were withdrawn and prednisone treatment was started after which the patient eventually recovered.
This case demonstrates the importance for intensivists to recognise DRESS, a potentially life-threatening syndrome, in patients with shock and multi-organ failure, due to its non- infectious process. Awareness is pivotal to discontinuing the causative drugs.


Back to issue - Download PDF